Categorized | Skin Care

---------------> Put Adsense or 300x250 Ad Here <---------------

Antibiotics – 5 Reasons to Avoid Them – Yeast Infection, MRSA, Resistance, Diarrhea, and Allergy

Have a cold? Take an antibiotic?

Ear pain? Take an antibiotic.

Acne? Take an antibiotic.

That’s what people think anyway. But is this really the best course of action? Does the short-term gain outweigh the long-term consequences? And is there a short-term gain to begin with? Antibiotics don’t help colds caused by a virus. Most ear infections clear just as quickly without antibiotics. True, bad acne improves with oral antibiotics, but what about the millions of teens who take them for just a few zits?

Every day doctors see problems related to the use of antibiotics. Here are five reasons doctors try to limit their use and why you should think twice yourself before taking one.

1. Yeast infection. Often patients are unaware that our body is covered with germs, both inside and out. The skin, the mouth, the vagina, the intestine – all have their own population of bacteria. For the most part, these microbes stay where they belong and do what they’re supposed to. One function of the normal flora (normal population of bacteria) is to keep the bad ones at bay. There are always a few harmful bacteria around, but usually they are crowded out by the good ones. However, taking an antibiotic often kills off the population of good bacteria and allows a different microbe to take over. Most commonly, yeast is the intruder. Once the bacteria get out of the way, the few yeast that linger on the skin, in the vagina, or in the colon claim the territory as their own. The overgrowth of yeast often leads to symptoms of vaginal yeast infection or a yeast skin infection, usually in warm areas such as the armpits, groin, or under the breast.

2. Clostridium difficile colitis. Just as the overgrowth of yeast can occur and produce infection when the normal bacteria are killed off, so may harmful bacteria. Frequently the normal flora of the intestine is susceptible to an antibiotic taken for an illness. However, clostridium difficile (or c. diff.) is not killed by common antibiotics such as penicillin, sulfa drugs, or erythromycin. The few c. diff. bacteria that you may harbor in your intestine will not harm you as long as their numbers remain limited. But when overgrowth occurs, foul-smelling diarrhea occurs, sometimes accompanied by fever, dehydration, or the need for hospitalization. C. diff. colitis requires a different antibiotic to rid your body of this harmful organism.

3. Resistance. As mentioned above, certain bacteria are already resistant to antibiotics. However, the potential exists for many bacteria to become resistant to useful antibiotics. What if penicillin became ineffective for strep throat? In some cases it already is. MRSA (methicillin-resistant staph aureus) is a harmful bacteria that has emerged in recent years due to the overuse of antibiotics. If you remember your high school genetics, you may know that when bacteria (or people) multiply by the billions, a few mutations are inevitable. In the microbe population this often means that when billions of bacteria reproduce, a few of the daughter-bacteria inherit a mutation that makes them resistant to certain antibiotics. Usually these mutated bacteria, though stronger in the sense that they could live through an “attack” of penicillin, are actually weaker in other ways and die a natural but premature death. However, if the entire population of bacteria is subject to a round of antibiotics, the weaker but penicillin-resistant bacteria may live to repopulate the environment. Then the next time penicillin is used, it will not work. Doctors see antibiotic resistance everyday. It IS a real threat, and at least for now, we don’t have new antibiotics on the horizon to use against these resistant bacteria.

4. Nausea, vomiting, and diarrhea. Even apart from killing off the normal flora of the body, antibiotics may cause nausea, vomiting, or diarrhea in themselves. These are chemicals after all, chemicals which the body may reject as foreign. The erythromycin class of antibiotics is especially notorious for causing gastrointestinal symptoms by stimulating the naturally occurring contractions of the gut.

5. Drug allergy. Any patient can be allergic to any medication, and antibiotics are no exception. Though often an antibiotic allergy may manifest as only a rash, true anaphylaxis may occur with the use of any antibiotic. Anaphlylaxis is a total body allergic response which may include hives, nausea, light-headedness, itching, swelling, and trouble breathing, much like a bee-sting allergy. Any time you think you are having a reaction to a medication, call your doctor. If you are having trouble breathing or feel like you might faint, call 911. This is a medical emergency.

Just writing this reminds me to be careful when prescribing antibiotics to my patients. Next time your doctor orders you a round of penicillin or other antibiotic, ask how necessary the drug really is. Often they are prescribed for convenience more than necessity. If an antibiotic will only get you well a day faster, maybe you’re better off doing without.

Copyright 2011 Cynthia J. Koelker, MD

Leave a Reply

---------------> Put Adsense or 300x250 Ad Here <---------------